Atypical hypodermic necrosis secondary to insulin injection: A case report and review of the literature

Authors


Olivier Vanhooteghem, Sainte Elisabeth Hospital, Place Louise Godin, 5000 Namur, Belgium. Tel: +32 81 720585; Fax: +32 81 711900
Email: ovanhooteghem@hotmail.com

Introduction

Multiple cutaneous side effects are associated with repeated insulin injections and these may play a major role in the development of fat necrosis nodules. The present paper reports on the first case of non-encapsulated fat necrosis and reactive hyaline fibrosis, caused specifically by insulin injections.

Case Report

A 33-year-old male patient with Type 1 diabetes developed two asymptomatic nodules at the sites of insulin injection. The nodules were located on both sides of the abdominal median line. The patient was diagnosed with diabetes at 13 years of age and initially received porcine insulin before switching to treatment with recombinant human insulin 5 years later. As a result of the poor management of his diabetes, the patient developed retinopathy and polyneuropathy. His medical history also included obesity, arterial hypertension, dyslipidemia, and dilation of the ascending aorta. His treatment consisted of fast-acting (Actrapid; Novo Nordisk Pharmaceutical, Brussels, Belgium) and intermediate-acting insulin (Insulatard; Novo Nordisk Pharmaceutical), perindopril, acetylsalicylic acid, and amlodipin. There was no other trauma to the area other than the insulin injections and the patient always chose abdominal areas for to inject his insulin. The patient used a proper technique and changed needles as advised by medical staff.

Clinically, two bluish, fixed, and voluminous nodules were observed (Fig. 1). Excision of one nodule showed steatonecrosis with a fibrous hyaline reaction and a foreign body reaction manifested by a histiocyte infiltrate. There was no fibrous capsule. The foreign body could not be identified despite polarised light microscopy analysis (Fig. 2). The patient wanted to have the second nodule excised for cosmetic reasons. As a preventive measure, he was encouraged to change his injection sites regularly.

Figure 1.

 Bluish nodules on the abdomen at the site of insulin injection. (a) A close view. (b) Further view.

Figure 2.

 Non-encapsulated fat necrosis with hyaline fibrosis and a foreign body reaction.

Upon follow-up 5 years later, there had been no recurrence of the nodules.

Discussion

Multiple cutaneous side effects are associated with repeated insulin injections, including localized infection, lipodystrophy, allergic reactions, idiosyncratic reactions (e.g. amyloidosis and hyperpigmentation1), and fat necrosis.2–5

Fat necrosis arising after insulin injections usually appears as firm, encapsulated, mobile, non-tender, solitary or multiple subcutaneous nodules. These nodules arise occasionally after a traumatic episode3 and are usually located on the inferior limbs.3–5 In addition, they have a tendency to recur after surgical excision.4 Histology of the nodules shows fat cell necrosis surrounded by a fine or thick capsule, with possible calcifications, lipomembranous changes, and inflammatory infiltrates.3–5 Fat necrosis can also be associated with traumatic panniculitis secondary to ischemic disorders.3,4 Several synonyms for this condition exist in the literature, including nodular-cystic fat necrosis, mobile encapsulated lipoma, nodular fat necrosis, post-traumatic fat degeneration, and herniation.3

To our knowledge, this is the first case of non-encapsulated fat necrosis and reactive hyaline fibrosis secondary to repeated insulin injections. That repeated insulin injections played a major role in the development of the fat necrosis nodules in our patients is highly likely, given the delay in the appearance of the nodules, the absence of recurrence after surgical excision and rotation of the injection sites, their symmetric characteristics and parallel evolution, and the absence of other explanations for causality after full examination.6

We believe that the combination of multiple injections in a microangiopathic, poorly managed diabetic patient compromised local vascularization and caused a fibrotic hyaline scar. We generated this hypothesis with the belief that the porcine insulin led to a supposed foreign body reaction but that the reaction dissolved with time, leaving a cystic imprint and thus preventing further identification with polarized light. This side effect would be avoidable with the use of recombinant human insulin.

Disclosure

All authors certify that they have no conflicts of interest, including specific financial interests and relationships and affiliations relevant to this manuscript.

Ancillary